Toddler in Auburn Hospitalized with Catastrophic Brain Injury After Exposure to 7-OH
Juste les faits

Toddler in Auburn Hospitalized with Catastrophic Brain Injury After Exposure to 7-OH

Résumé

A 2-year-old in Auburn, Indiana suffered severe brain damage after allegedly ingesting a kratom-derived opioid called 7-OH; the child’s live-in boyfriend has been charged with neglect.

A 2-year-old boy from Auburn, Indiana was rushed to a DeKalb County hospital on Sept. 6 after police said he was exposed to a drug known as 7-OH, a potent opioid derived from kratom. The child was unresponsive and placed in a medically induced coma before being transferred to Riley Hospital in Indianapolis, where a specialized lab test detected kratom-related substances in his blood.

Investigators charged 20-year-old Kole Schwarz, who was the mother’s live-in boyfriend at the time, with neglect of a dependent resulting in catastrophic injury. Court documents state that Schwarz admitted purchasing tablets marketed as “7-OH” through an underground source in Fort Wayne and that the sealed tablets were in his pocket when the child was found with an “unknown green substance” around his mouth. Detectives identified the tablets as the likely source of the exposure.

The child’s mother is not considered a suspect and has been cooperating with police. The toddler’s grandmother, Josie Casebere, said she spent six weeks at the hospital with him and expressed concern about his long-term prognosis.

The U.S. Food and Drug Administration classifies 7-OH as a highly concentrated opioid and has warned that its over-the-counter and online availability poses a public-health threat. While illegal in Indiana, the substance is sold in neighboring Michigan as gummies, drinks and pills. Berrien County health officials have noted a rise in kratom-related hospitalizations and highlighted the risk of severe withdrawal, seizures, liver toxicity and overdose.

"This public health threat is troubling and requires immediate and impactful policies to educate consumers and take regulatory action that limits access to 7-OH-containing products," the FDA report states.

"Kratom contains a chemical called 7-OH (7-hydroxymitragynine), which acts like an opioid and can cause severe withdrawal symptoms… It can cause serious health issues, such as seizures, liver toxicity and substance use disorder," a Berrien County health warning reads.

Casebere said she is speaking out to raise awareness about the unregulated labeling and sale of 7-OH products to children.

Continuez à lire — gratuitement

Créez un compte gratuit pour suivre l'actualité. Aucune carte requise.